Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Group actions on homology quaternionic projective planes

Author: Steven H. Weintraub
Journal: Proc. Amer. Math. Soc. 70 (1978), 75-82
MSC: Primary 57E25
MathSciNet review: 0515869
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A class of $ {{\mathbf{Z}}_p}$-actions, resembling well-known actions on the quaternionic projective plane, is defined and studied. The existence of such actions on a closed homology quaternionic projective plane is shown to imply numerical restrictions on the manifold's Pontrjagin classes. One consequence is that for $ p = 3$, or 5, infinitely many smooth manifolds of this type admit no smooth $ {{\mathbf{Z}}_p}$-actions.

References [Enhancements On Off] (What's this?)

  • [1] M. F. Atiyah and I. M. Singer, The index of elliptic operators.III, Ann. of Math. (2) 87 (1968), 546-604. MR 0236952 (38:5245)
  • [2] G. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972. MR 0413144 (54:1265)
  • [3] W. Browder, T. Petrie and C. T. C. Wall, The classification of free actions of cyclic groups of odd order on homotopy spheres, Bull. Amer. Math. Soc. 77 (1971), 455-459. MR 0279826 (43:5547)
  • [4] I. J. Dejter, Smooth $ {S^1}$ manifolds in the homotopy type of $ C{P^3}$, Michigan Math. J. 23 (1976), 83-95. MR 0402789 (53:6603)
  • [5] J. Eells and N. Kuiper, Manifolds which are like projective planes, Inst. Hautes Etudes Sci. Publ. Math. No. 14, 1962, pp. 5-46. MR 0145544 (26:3075)
  • [6] C. N. Lee, Cyclic group actions on homotopy spheres, (Proc. Conf. Transformation Groups, New Orleans, 1967), Springer, New York, 1968, p. 207. MR 0245039 (39:6351)
  • [7] S. Weintraub, Semi-free $ {{\mathbf{Z}}_p}$-actions on highly-connected manifolds, Math. Z. 145 (1975), 163-185. MR 0400268 (53:4103)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57E25

Retrieve articles in all journals with MSC: 57E25

Additional Information

Keywords: Cyclic group actions, quaternionic projective plane
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society